During the past few years we have gained the impression that occasionally an acutely ill infant is made definitely worse rather than better by a transfusion of citrated blood. Most of these unfavorable results were observed in infants with acute gastro-intestinal disturbances. With one exception, which will be described in more detail, the effects of transfusion could hardly be described as a "transfusion reaction." There were no symptoms similar to those following the injection of incompatible blood, nor was there any suggestion of an allergic reaction, but rather an augmentation of the general unfavorable condition. Citrated transfusions were employed only after careful cross-matching of the donor's and the recipient's serum and cells. Rematching of blood in the cases giving unfavorable results failed to show any indication of incompatibility.
The one instance of a fatality immediately following transfusion convinced us that the transfusion was to blame, and led to the present
MINOT AS, DODD K, BRYAN R. CHEMICAL ACTION OF SODIUM CITRATE AS A CAUSE OF CERTAIN TRANSFUSION REACTIONS. Am J Dis Child. 1933;45(1):32–40. doi:10.1001/archpedi.1933.01950140042004
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: